Related Experiment Video
Updated: Mar 23, 2026

Refined Murine Model of Idiopathic Pulmonary Fibrosis
Published on: June 17, 2025
Pirfenidone-induced severe phototoxic reaction in a patient with idiopathic lung fibrosis
E Papakonstantinou1, A Prasse2, V Schacht1
1Department of Dermatology and Venereology, Hannover Medical School, Hannover, Germany.
Background:
Idiopathic pulmonary fibrosis (IPF) is a progressive and lethal pulmonary disease with an estimated 5-year survival of approximately 20%. Pirfenidone is a novel orally available antifibrotic agent that reduces disease progression and improves survival of patients with IPF. The most common adverse effects of pirfenidone include gastrointestinal symptoms, hepatic dysfunction or skin photosensitivity and rash. A 64-year-old male patient presented in our clinic with a strong generalized exfoliative erythema and intense itching accompanied by fatigue and mild fever after a mild sun exposure for 5 days during holidays in Turkey. The patient had been diagnosed with IPF 2 months ago and 1 month later he started a therapy with pirfenidone with good tolerability.
Objective:
In this report, we noted a severe phototoxic reaction under treatment with pirfenidone which underlies the potential phototoxic effect of this drug besides the already reported photosensitivity.
Methods:
Routine laboratory tests and a skin biopsy were performed.
Results:
Laboratory tests indicated increased markers of inflammation. The skin biopsy showed a perivascular lymphocytic inflammatory infiltrate, ballooning of keratinocytes with increased apoptosis. These findings were most consistent with a severe phototoxic reaction to pirfenidone which had been directly discontinued. The patient was started on oral methylprednisolone 100 mg/day which was gradually tapered off along with topical corticosteroids (mometasone furoate 0.1% cream) and oral antihistamines. This treatment led to a slow but complete resolution of the skin lesions within 20 days.
Conclusion:
To our knowledge, this is the first reported case of a severe phototoxic reaction during treatment with pirfenidone. Our aim by presenting this case is to increase the awareness of clinicians for severe phototoxic effects of oral pirfenidone.
Related Concept Videos
Drug toxicity: Idiosyncratic Reactions
Drug Toxicity: Allergic Reactions
Treatment for Pulmonary Arterial Hypertension: Prostacyclin Receptor Agonists
These agonists bind to the IPR receptor situated on the plasma membrane of the pulmonary artery smooth muscle cells. This binding triggers a cascade of reactions known as the GS-AC-cAMP-PKA pathway. This pathway results in the relaxation of smooth muscle...
Drug Metabolism: Phase I Reactions

